Sertraline-induced Hemichorea

  • Emilia Mabel Gatto
  • Victoria Aldinio
  • Virginia Parisi
  • Gabriel Persi
  • Gustavo Da Prat
  • Maria Bres Bullrich
  • Pilar Sanchez
  • Galeno Rojas

Abstract

Background: Hemichorea–hemiballism is a syndrome secondary to different etiologies. Drug-induced hemichorea is a rare syndrome related to selective serotonin reuptake inhibitors. To the best of our knowledge, no previous cases of hemichorea associated with sertraline have been reported.

Case Report: A 65-year-old female noticed hemichorea 1 week after initiation of sertraline. After extensive investigations, other causes of hemichorea were excluded. Hemichorea remitted after sertraline withdrawal.

Discussion: In our patient, temporal association and the negative clinical assessment supported a diagnosis of likely drug-induced involuntary movement. We hypothesized that enhanced serotonergic transmission in the ventral tegmental area or nigrostriatum may be involved in sertraline-induced hemichorea.